Kansas, 2024Hail and Damaging Winds in Kansas, June 15, 2024
June 15, 2024 · NWS ICT · 9 events in 2 counties and zones
Scattered strong to severe storms produced damaging winds from Hutchinson to Salina during the early afternoon hours of June 15th. Airports in both locations recorded wind gusts up to 77 mph, and widespread damage was reported including downed trees and powerlines as well as a turned over semi truck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe storms produced damaging winds from Hutchinson to Salina during the early afternoon hours of June 15th. Airports in both locations recorded wind gusts up to 77 mph, and widespread damage was reported including downed trees and powerlines as well as a turned over semi truck. Storms also briefly produced large hail up to golf ball size near Hutchinson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 1:00 PM CST, 1 hour 18 minutes earlier. Its key messages:
- A cluster of showers/storms moving into portions of central and south central KS
- Additional showers/storms possible this evening into tonight
- Hot temperatures continue into next week
- Active weather pattern with multiple rain chances Tuesday through Thursday
Area forecast discussion, Jun 15, 1:00 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
200 PM CDT Sat Jun 15 2024
.KEY MESSAGES...
- A cluster of showers/storms moving into portions of central and
south central KS
- Additional showers/storms possible this evening into tonight
- Hot temperatures continue into next week
- Active weather pattern with multiple rain chances Tuesday through
Thursday
&&
.DISCUSSION...
Issued at 158 PM CDT Sat Jun 15 2024
As of 2PM Saturday afternoon, a midlevel shortwave trough was
advancing across western KS. In response to this shortwave, a
cluster of showers and storms has developed across
central/south central KS. At this hour, the cluster extends from
just southwest of Great Bend, southward through Greensburg.
Given the forcing for ascent aloft and minimal inhibition, this
cluster should continue east-northeastward towards the
Interstate 135 corridor. The overall severe weather potential
seems relatively low, although DCAPE values upwards of 1300 J/kg
will support localized gusty winds up to 50 mph. Otherwise,
additional showers and storms are possible this evening into the
overnight with the shortwave trough remaining in the
neighborhood and increasing low-level WAA. Meager deep layer
shear should continue to limit the potential for severe storms.
Transitioning into Sunday and next week, the midlevel ridge axis
will amplify across the eastern CONUS early next week, leaving the
Plains on the western periphery. Temperatures will remain warm with
highs in the mid 90s through Tuesday. A western US trough will pivot
into the central states Tuesday into Wednesday, shunting a cold
front into KS. This should shunt the warmest temperatures into the
MS Valley. In addition, shower and storm chances will return Tuesday
night through Thursday.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1230 PM CDT Sat Jun 15 2024
A upper level wave will move eastward across Kansas today and
will spark off some scattered showers/storms across parts of
central/south central Kansas. Any remaining storms are expected
to diminish shortly after sunset. Meanwhile south winds will
remain gusty across the region until late evening hours.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...BMB
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 1:02 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
202 PM CDT Sat Jun 15 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
202 PM CDT Sat Jun 15 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected across portions of central and south
central Kansas this afternoon. The strongest storms may produce
gusty winds up to 50 mph and brief heavy rainfall. Additional storms
are possible this evening and tonight. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat indices will intermittently range from the upper 90s to near
100 Sunday through Friday.
Strong south wind gusts of 35 to 45 mph will be possible across
portions of central Kansas Monday.
Intermittent storms are possible Tuesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Thunderstorm Wind, Reno
- When
- June 15, 2:18 PM CST to 2:19 PM CST
- Where
- Reno County, 1.09 mi W of Nickerson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -98.100
Large tree branch downed on a house. Time of occurrence estimated by radar.
Thunderstorm Wind, Reno
- When
- June 15, 2:45 PM CST to 2:46 PM CST
- Where
- Reno County, 1.77 mi WSW of Hutchinson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.060, -97.950
Ten-inch diameter tree branches down around the area. Power also knocked out.
Thunderstorm Wind, Reno
- When
- June 15, 2:48 PM CST to 2:49 PM CST
- Where
- Reno County, 0.88 mi SE of (Hut)hutchinson Muni
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.060, -97.860
Measured wind gust at Hutchinson Municipal Airport.
Hail, Reno
- When
- June 15, 2:56 PM CST to 2:57 PM CST
- Where
- Reno County, 4.29 mi SSW of South Hutchinson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.970, -97.940
Thunderstorm Wind, Saline
- When
- June 15, 3:05 PM CST to 3:06 PM CST
- Where
- Saline County, 1.38 mi S of (Sln)salina Muni Arp
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.780, -97.650
Measured wind gust at Salina Regional Airport.
Thunderstorm Wind, Saline
- When
- June 15, 3:08 PM CST to 3:09 PM CST
- Where
- Saline County, 1.38 mi S of (Sln)salina Muni Arp
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.780, -97.650
Measured wind gust at Salina Regional Airport.
Thunderstorm Wind, Saline
- When
- June 15, 3:09 PM CST to 3:10 PM CST
- Where
- Saline County, 1.28 mi ENE of (Sln)salina Muni Arp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.810, -97.630
A semi-truck was overturned on I-135 near mile-marker 91 in the southwest side of Salina. Time estimated by radar.
Thunderstorm Wind, Reno
- When
- June 15, 3:10 PM CST to 3:11 PM CST
- Where
- Reno County, (Hut)hutchinson Muni
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -97.870
Measured wind gust at Hutchinson Municipal Airport.
Thunderstorm Wind, Saline
- When
- June 15, 3:15 PM CST to 3:16 PM CST
- Where
- Saline County, 0.54 mi W of Salina
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.830, -97.610
Widespread trees and power lines down throughout the city of Salina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 15 to 16, 20241 death · 1 event
- Tornadoes and Flash Flooding in Nebraska, June 15, 2024$170,000 · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, June 15 to 16, 2024$391,000 · 2.5 in hail · 25 events
- Hail and Damaging Winds in Kansas, June 15 to 16, 20241 in hail · 22 events
- Strong Wind in Montana, June 15, 2024$20,000 · 1 event
- Damaging Winds in Montana, June 15, 202469 kt wind · 15 events
- Damaging Wind and High Wind in Montana, June 15 to 16, 202461 kt wind · 12 events
- Flash Flood and Hail in Kansas, June 15, 20242.5 in hail · 12 events
- Flash Flood and Heavy Rain in Minnesota, June 15 to 16, 202411 events
- Flash Flooding and Hail in Iowa, June 15 to 16, 2024$9,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 15 to 16, 20241.75 in hail · 7 events
- High Wind in Idaho, June 15, 202464 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197857, 1197858, 1197861, 1197856, 1197862, 1197863, 1197859, 1197864, 1197860.